Illinois, 2019Tornadoes and Damaging Winds in Illinois, August 12, 2019
August 12, 2019 · NWS ILX · 13 events in 4 counties and zones
An approaching warm front triggered numerous clusters of severe thunderstorms across portions of central Illinois during the late afternoon and evening of August 12th. The storms were mainly focused along and just south of the I-72 corridor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- $730,000
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching warm front triggered numerous clusters of severe thunderstorms across portions of central Illinois during the late afternoon and evening of August 12th. The storms were mainly focused along and just south of the I-72 corridor. Given the large amount of low-level wind shear in the environment near the boundary, many of the cells began rotating. Two tornadoes touched down, impacting northern Christian County into far western Shelby County. Elsewhere around the area, scattered wind damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 12, 5:06 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 12, 5:06 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
606 PM CDT Mon Aug 12 2019
.SYNOPSIS...
Issued at 233 PM CDT Mon Aug 12 2019
A strong storm system will push into the region this evening
bringing a good chance of damaging winds and possible large hail
and tornadoes. Dry weather will push into the area after the
storms and persist through much of the week.
&&
.SHORT TERM...(This evening through Tuesday)
ISSUED AT 158 PM CDT Mon Aug 12 2019
The potential for severe weather continues to evolve this
afternoon as a warm front pushes northeast across Illinois.
Clearing behind this mornings rain has allowed temps to climb this
afternoon and with dew points in the mid-70s has allowed SBCAPE to
climb above 2000 J/kg across the southwestern half of Illinois.
Effective shear 40-45 kts is expected to coincide with the CAPE
ridge over southeast Iowa and northwest Illinois. CAMs are in
general agreement in developing convection in that area forced by
a weak wave currently in southwest Minnesota and northwest Iowa.
The significant shear suggests that storms may begin as scattered
supercells then evolve quickly into a QLCS and push southeast
along the warm front. One fly in the ointment is the precip still
falling over eastern Iowa which should keep the instability max
further south. Trends seem to indicate that the precip shield is
diminishing which should allow the instability to advect northward
into the genesis region. We are in the process of RAOB flight
which will hopefully narrow down the uncertainty.
Temps have climbed quickly in the partial clearing this afternoon
and dewpoints in the middle 70s have advected into the area
covered by the heat advisory. Although much of the advisory area
will remain below criteria will allow advisory to run to
expiration at 7 pm given the vulnerability at the IL State Fair.
The line of storms is expected to push quickly through the CWA
exiting the southeast around 06z. Drier air should advect into the
region in its wake. Will retain a slight chance of storms in the
far east for tomorrow given dewpoints still around 70.
.LONG TERM...(Tuesday night through Monday)
ISSUED AT 158 PM CDT Mon Aug 12 2019
A gradual transition to more meridional flow is forecasted by the
longer-range models. Developing ridging over the Rockies and
putting the area back into northwest flow. Although several waves
will be embedded in the flow during the week, deep moisture will
be somewhat lacking and will keep any PoPs low.
Temperatures will gradually warm with highs reaching back to
around 90 by Sunday with heat index reaching around 100.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 606 PM CDT Mon Aug 12 2019
Main issue is thunderstorm timing and intensity this evening.
Strong storms with variable/gusty winds are possible through
04z-05z. After the line of storms pushes through, guidance is in
good agreement for IFR ceilings developing late tonight and
lingering into much of Tues morning. This cloud deck is expected
to break up towards midday. Aside from t-storms, winds should be
under 10 kts through the forecast.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for ILZ047>051.
&&
SYNOPSIS...Barker
SHORT TERM...Barker
LONG TERM...Barker
AVIATION...25
Hazardous weather outlook, Aug 12, 2:05 PM CST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
305 PM CDT Mon Aug 12 2019
ILZ027>031-036>038-040>043-131100-
De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Peoria-Schuyler-
Stark-Tazewell-Woodford-
305 PM CDT Mon Aug 12 2019
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
There is an enhanced risk of severe storms this evening. Tornadoes
and damaging winds will be the main threats, though some of the
storms may also contain large hail. Locally heavy rainfall could
produce 1 to 3 inches of rain in an hour or two.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this evening. The most likely
time frame is between 6 pm and 10 pm.
ILZ047>051-131100-
Cass-Menard-Morgan-Sangamon-Scott-
305 PM CDT Mon Aug 12 2019
...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
There is an enhanced risk of severe storms this evening. Tornadoes
and damaging winds are the main threats, though some of the storms
may also contain hail. Locally heavy rains could produce 1 to 3
inches of rainfall in an hour or two.
The heat index is expected to be around 100 degrees through early
evening.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this evening. The most likely
time frame is between 8 pm and 11 pm.
ILZ044>046-052>057-061-131100-
Champaign-Christian-Coles-Douglas-Edgar-Macon-Moultrie-Piatt-
Shelby-Vermilion-
305 PM CDT Mon Aug 12 2019
This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.
.DAY ONE...TONIGHT...
There is an enhanced risk of severe storms tonight. Damaging
winds will be the main threat, with tornadoes also a risk
especially from I-57 west. Locally heavy rainfall of 1 to 3
inches of rain in an hour or two will be possible.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Isolated thunderstorms are possible Tuesday east of I-57, though
no severe storms are expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed tonight. The most likely time
frame is between 8 pm and midnight.
ILZ062-063-066>068-071>073-131100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
305 PM CDT Mon Aug 12 2019
This Hazardous Weather Outlook is for portions of southeast
Illinois.
.DAY ONE...TONIGHT...
Strong to severe thunderstorms are expected late this evening,
continuing past midnight. Damaging winds will be the primary
concern, though isolated tornadoes or hail are also possible near
and north of I-70. Locally heavy rainfall will be a threat as
well, with 1 to 3 inches of rain in an hour or two possible.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Isolated thunderstorms are possible Tuesday, though severe storms
are not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight, with the most likely
time frame near and after midnight.
Geelhart
In the hours before
Local storm report, Aug 12, 4:30 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
530 PM CDT MON AUG 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN 2 SE AUBURN 39.56N 89.72W
08/12/2019 M1.14 INCH SANGAMON IL MESONET
24 HOUR TOTAL.
0930 AM HEAVY RAIN RIVERTON 39.85N 89.54W
08/12/2019 M1.00 INCH SANGAMON IL MESONET
24 HOUR TOTAL.
0700 AM HEAVY RAIN CHATHAM 39.67N 89.70W
08/12/2019 M2.51 INCH SANGAMON IL NWS EMPLOYEE
24 HOUR TOTAL.
0700 AM HEAVY RAIN GILSON 40.87N 90.20W
08/12/2019 M2.45 INCH KNOX IL FIRE DEPT/RESCUE
24 HOUR TOTAL.
&&
SBAKERSpecial weather statement, Aug 12, 6:46 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Lincoln IL
746 PM CDT Mon Aug 12 2019
ILZ048-050-051-130130-
Sangamon-Morgan-Menard-
746 PM CDT Mon Aug 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MENARD...NORTHWESTERN
SANGAMON AND NORTHEASTERN MORGAN COUNTIES UNTIL 830 PM CDT...
At 745 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Plains, or 14 miles west of Springfield, moving east at 30
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Springfield, Sherman, Athens, Pleasant Plains, Jerome, Southern View,
Leland Grove, Grandview, Curran, Berlin, Cantrall, Capital Airport,
Salisbury and Farmingdale.
This includes the following highways...
Interstate 55 between mile markers 90 and 97, and between mile
markers 101 and 105.
Interstate 72 between mile markers 88 and 102.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3977 8999 3993 8998 3999 8959 3970 8960
TIME...MOT...LOC 0045Z 273DEG 28KT 3984 8992
Deubelbeiss
Event by event
9 thunderstorm wind, 3 tornado, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Sangamon
- When
- August 12, 7:15 PM CST to 7:20 PM CST
- Where
- Sangamon County, 1.41 mi ESE of Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.795, -89.624
A large tree limb was blown down near the Post Office on Cook Street.
Tornado, Christian
- When
- August 12, 8:08 PM CST to 8:21 PM CST
- Where
- Christian County, 2 mi NNE of Sharpsburg to 0.56 mi WSW of Willeys
- Rating
- EF1
- Path length
- 6.25 mi
- Path width
- 200 yd
- Property damage
- $75,000
- Crop damage
- $630,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.648, -89.338
A tornado touched down about 2.7 miles east-southeast of Edinburg at 9:08 PM CDT. The tornado moved southeastward along County Road 1100 East north of County Road 2000 North, flattening an extensive area of corn, stripping half the roof off a machine shed, and snapping several large trees. Further southeast along County Highway 22 north of County Road 1900 North, numerous trees were damaged and two semi trailers were tipped over. Along County Road 1400 East north of 1800 North, a large tree was snapped and the roof of a house was damaged. The tornado dissipated just before reaching State Highway 48 about 4.1 miles northeast of Taylorville at 9:21 PM CDT.
Thunderstorm Wind, Christian
- When
- August 12, 8:24 PM CST to 8:29 PM CST
- Where
- Christian County, 1.27 mi ESE of Willeys
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 39.590, -89.210
Thunderstorm Wind, Christian
- When
- August 12, 8:24 PM CST to 8:29 PM CST
- Where
- Christian County, 2.24 mi ENE of Sharpsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 39.630, -89.310
Several large tree branches were broken.
Thunderstorm Wind, Christian
- When
- August 12, 8:26 PM CST to 8:31 PM CST
- Where
- Christian County, 1.74 mi ESE of Willeys
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 39.590, -89.200
Several large tree branches were broken.
Thunderstorm Wind, Christian
- When
- August 12, 8:30 PM CST to 8:35 PM CST
- Where
- Christian County, 0.87 mi NE of Stonington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.640, -89.190
Power lines were blown down at North 1800 East and East 1685 North.
Thunderstorm Wind, Christian
- When
- August 12, 8:33 PM CST to 8:38 PM CST
- Where
- Christian County, 4.22 mi SE of Willeys
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 39.560, -89.170
A power pole was pushed over.
Lightning, Sangamon
- When
- August 12, 8:35 PM CST to 8:36 PM CST
- Where
- Sangamon County, Springfield
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 39.800, -89.650
A transmission line feeding into a factory substation was damaged by a lightning strike, causing multiple power outages across Springfield.
Tornado, Christian
- When
- August 12, 8:40 PM CST to 8:43 PM CST
- Where
- Christian County, 1.08 mi N of Assumption to 1.6 mi ENE of Assumption
- Rating
- EF0
- Path length
- 1.5 mi
- Path width
- 75 yd
- Continued into
- Shelby, Il (ILX)
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.536, -89.052
A tornado touched down about 1.2 miles north of Assumption at 9:40 PM CDT. The tornado tracked east-southward, breaking several large tree limbs at a home, which punched a hole in the roof of the home. Along County Road 2650 East, a trailer was overturned and pushed into an outbuilding. The tornado then crossed into Shelby County 1.6 miles northeast of Assumption at 9:43 PM CDT.
Tornado, Shelby
- When
- August 12, 8:43 PM CST to 8:44 PM CST
- Where
- Shelby County, 6.11 mi S of Moweaqua to 6.19 mi S of Moweaqua
- Rating
- EF0
- Path length
- 0.41 mi
- Path width
- 50 yd
- Crop damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.532, -89.024
This tornado crossed from Christian County into far western Shelby County about 6.4 miles south of Moweaqua at 9:43 PM CDT. Significant crop damage occurred near the county line before the tornado dissipated just before reaching County Road 700 East at 9:44 PM CDT.
Thunderstorm Wind, Shelby
- When
- August 12, 8:45 PM CST to 8:50 PM CST
- Where
- Shelby County, 6.57 mi NNW of Dollville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 39.520, -89.020
A large tree was blown over along the Christian/Shelby County line.
Thunderstorm Wind, Coles
- When
- August 12, 9:30 PM CST to 9:35 PM CST
- Where
- Coles County, Charleston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.480, -88.180
Power lines were blown down near 13th and Jefferson.
Thunderstorm Wind, Coles
- When
- August 12, 9:30 PM CST to 9:35 PM CST
- Where
- Coles County, Mattoon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.480, -88.370
A tree was blown onto a house, tearing a hole in its roof. A large oak tree was knocked down near the golf course. Numerous power lines were blown down around town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Indiana, August 12 to 13, 2019$22,000 · EF1 · 5 events
- Tornado and Hail in North Dakota, August 12, 2019$50,000 · EF0 · 6 events
- Tornado in Maine, August 12, 2019EF1 · 1 event
- Excessive Heat and Heat in Kentucky, August 12, 201919 events
- Excessive Heat and Heat in Illinois, August 12, 201919 events
- Excessive Heat and Heat in Missouri, August 12, 201911 events
- Damaging Winds in Oklahoma, August 12 to 16, 2019$10,000 · 61 kt wind · 7 events
- Flash Flooding in Illinois, August 12, 20196 events
- Damaging Winds in Missouri, August 12 to 13, 201961 kt wind · 6 events
- Heat in Alabama, August 12, 20194 events
- Damaging Winds in Texas, August 12, 201961 kt wind · 4 events
- Flash Flooding and Flooding in Michigan, August 12 to 13, 20194 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847251, 847006, 847257, 847259, 847261, 847264, 847267, 847033, 847007, 847010, 847272, 847273, 847274.